Alert archive / Colorado / Flash Flood Warnings in 2011
Flash Flood Warning 6, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 10, 2011, 3:45 PM MDT for Eagle County, Garfield County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2011, 3:45 PM MDT (21:45 UTC)
- Expired
- Jul 10, 2011, 6:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eagle County, CO, Garfield County, CO
The radar
The Grand Junction radar (KGJX), 108 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
594 WGUS55 KGJT 102145 FFWGJT COC037-045-110030- /O.NEW.KGJT.FF.W.0006.110710T2145Z-110711T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 345 PM MDT SUN JUL 10 2011 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN GARFIELD COUNTY IN WEST CENTRAL COLORADO... WEST CENTRAL EAGLE COUNTY IN CENTRAL COLORADO... * UNTIL 630 PM MDT * AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED UP TO 2.25 TO 2.5 INCHES OF RAIN MAY HAVE FALLEN IN THE AREA. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GLENWOOD SPRINGS...CARBONDALE AND GYPSUM. THE GARFIELD COUNTY SHERIFF REPORTED FLOODING AND MUD SLIDES ALONG HIGHWAY 82...5 MILES SOUTH OF GLENWOOD SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. && LAT...LON 3991 10714 3956 10673 3937 10728 3939 10765 $$ CC
2 follow-up statements
307 WGUS75 KGJT 102302 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 502 PM MDT SUN JUL 10 2011 COC037-045-110030- /O.CON.KGJT.FF.W.0006.000000T0000Z-110711T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARFIELD CO-EAGLE CO- 502 PM MDT SUN JUL 10 2011 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WEST CENTRAL EAGLE AND SOUTHEASTERN GARFIELD COUNTIES UNTIL 630 PM MDT... AT 459 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH FLOODING WAS OCCURRING ALONG HIGHWAY 82 5 MILES SOUTH OF GLENWOOD SPRINGS. WEST BOUND HIGHWAY 82 WAS CLOSED DUE TO MULTIPLE MUD SLIDES. THE STRONGEST STORMS HAVE MOVED NORTHEAST OF THE FLOODED AREA AND WILL AFFECT INTERSTATE 70 IN THE EAGLE VICINITY. LIGHT RAIN WILL CONTINUE FALLING OVER THE FLOODED AREA SO NEW MUDSLIDES REMAIN POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD RELATED DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER AND MUD COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. && LAT...LON 3991 10714 3956 10673 3937 10728 3939 10765 $$ CC
521 WGUS75 KGJT 110025 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 625 PM MDT SUN JUL 10 2011 COC037-045-110039- /O.EXP.KGJT.FF.W.0006.000000T0000Z-110711T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARFIELD CO-EAGLE CO- 625 PM MDT SUN JUL 10 2011 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL EAGLE AND SOUTHEASTERN GARFIELD COUNTIES WILL BE ALLOWED TO EXPIRE AT 630 PM MDT... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA THOUGH WORK CLEARING ROCKS AND MUD FROM HIGHWAY 82 SOUTH OF GLENWOOD SPRINGS CONTINUED. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF ANY ADDITIONAL FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3991 10714 3956 10673 3937 10728 3939 10765 $$ NL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:48 PM MDT, 57 minutes earlier.
Area forecast discussion, Jul 10, 2:48 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 248 PM MDT SUN JUL 10 2011 .SHORT TERM DISCUSSION...TONIGHT THROUGH WEDNESDAY NIGHT... TWO VORT MAXES THAT WERE SEEN WELL IN VISIBLE SATELLITE OVER EASTERN AZ EARLIER TODAY MOVED NORTH-NORTHEAST...WITH THE PVA AHEAD OF THE FIRST VORT MAX KICKING OF FAIRLY STRONG THUNDERSTORMS OVER THE UNCOMPAHGRE PLATEAU AND THE GRAND JUNCTION VICINITY EARLIER THIS AFTERNOON. THE SECOND VORT MAX IS TRAVELING RIGHT ON ITS HEALS. IT KICKED OFF SLOW-MOVING STORMS OVER THE LA SAL AND ABAJOS MTS AS WELL AS THE SLICKROCK AREAS OF SAN JUAN COUNTY UTAH. A SMALL STREAM FLOOD ADVY WAS ISSUED FOR THIS ACTIVITY. THIS SECOND AREA OF UPLIFT WILL MOVE THROUGH WEST-CENTRAL CO LATER THIS AFTERNOON AND SHOULD CONTINUE MOVING NORTHEAST THIS EVENING. THE AXIS OF THE MONSOON PLUME WILL REMAIN OVER THE FORECAST AREA MONDAY THROUGH TUESDAY. A TROUGH WILL DEVELOP ALONG THE WEST COAST TUESDAY AND WEAK SHORTWAVES WILL EJECT FROM ITS BASE OVER THE GREAT BASIN. THIS WILL INCREASE THE SW WINDS ALOFT OVER UTAH AND HELP TO PUSH THE WESTERN PERIPHERY OF HIGH PRESSURE TO THE EAST...TAKING THE MONSOON PLUME WITH IT TUE AFTERNOON AND NIGHT. NAM AND GFS AGREE THAT MUCH LESS MOISTURE WILL BE OVER THE AREA WED...WITH AFTERNOON CONVECTION FOCUSED MAINLY OVER NW CO AND NE UT. WED NIGHT THE WEST COAST TROUGH BEGINS TO MOVE ONSHORE AND DRIER SW FLOW WILL MOVE OVER THE FORECAST AREA. .LONG TERM....THURSDAY THROUGH SUNDAY. WEST COAST TROUGH USHERS IN MUCH DRIER AIR AS SOUTHWEST FLOW TAKES HOLD AND THE SUB-TROPICAL RIDGE OF HIGH PRESSURE SHIFTS EASTWARD TOWARDS THE SOUTHEAST U.S. STILL LOOKS LIKE SOME RESIDUAL MOISTURE WILL BE IN PLAY NEAREST THE DIVIDE FOR A SLIGHT CHANCE OF A LATE DAY THUNDERSTORM OVER THE HIGHER TERRAIN. FOR THE MOST PART...THE WESTERN SLOPE WILL REMAIN DRY WITH HIGHS RETURNING TO ABOVE SEASONAL NORMS. THE HIGH BUILDS BACK WESTWARD TOWARDS THE LATTER HALF OF THE WEEKEND FOR AN INCREASED CHANCE OF DIURNAL THUNDERSTORMS AS THE MONSOONAL MOISTURE RETURNS. PRECIPITABLE WATER VALUES INCREASE FROM 0.25 INCHES ON FRIDAY AND SATURDAY TO A LITTLE OVER AN INCH BY SUNDAY. MAINLY KEPT INCREASED CHANCES OVER THE MOUNTAINS AND SOUTHERN COLORADO VALLEYS...BUT THINK MOST VALLEYS WILL BE DRY ON SUNDAY AS THE LOW LEVELS WILL TAKE SOME TIME TO MOISTEN UP AFTER THE DRY PERIOD. && .AVIATION... VFR EXPECTED THROUGH TUESDAY FOR ALL TAF SITES...EXCEPT FOR PERIODS OF MVFR AND POSSIBLY IFR CONDITIONS UNDER HEAVIER SHOWERS AND THUNDERSTORMS. THE MAIN CONCERN WITH STORMS WILL BE HEAVY RAINFALL AND WINDS UP TO 40 MPH. && .HYDROLOGY... SNOW MELT CONTINUES FOR THE HIGH ELEVATION SNOWPACK KEEPING ELEVATED RIVER LEVELS FOR AREAS ACROSS NORTHEAST UTAH. A FEW RIVERS ARE ABOVE BANKFULL WITH A FEW ABOVE FLOOD STAGE. THE DIURNAL STORMS AND SHOWERS HAVE ALSO ADDED TO THE RIVER LEVELS IN THOSE AREAS. HAVING SAID THAT...LATEST RIVER FORECASTS INDICATE A DOWNWARD TREND IN RIVER LEVELS. HOWEVER...LATEST RIVER FORECASTS ALSO POINT TO AN INCREASE IN RIVER LEVELS TUESDAY NIGHT INTO WEDNESDAY WHEN THE CWA WILL BE DIRECTLY UNDER THE MONSOONAL MOISTURE PLUME AS THE HIGH SHIFTS EASTWARD. RIVER POINTS WILL CONTINUE TO BE MONITORED OVER THE NEXT SEVERAL DAYS TO DETERMINE WHICH...IF ANY...ADVISORIES/WARNINGS CAN BE ALLOWED TO EXPIRE OR BE CANCELLED. WATERWAYS CONTINUE TO REMAIN DANGEROUS DUE TO FAST MOVING COLD WATER AND THE POTENTIAL FOR BANK EROSION. CURRENT HIGHLIGHTS IN EFFECT INCLUDE... ...FLOOD WARNINGS... IN EASTERN UTAH... GREEN RIVER... ...EASTERN DAGGETT COUNTY UNTIL 330 PM TUESDAY. ...FLOOD ADVISORIES... IN EASTERN UTAH... GREEN RIVER... ...NEAR JENSEN UTAH UNTIL 130 PM WEDNESDAY. ...WESTERN GRAND AND EASTERN EMERY COUNTY UNTIL 130 PM WEDNESDAY. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM......CJC LONG TERM.......MDA AVIATION.......TGJT HYDROLOGY......TGJT
Hazardous weather outlook, Jul 10, 5:45 AM MDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SUN JUL 10 2011 COZ001>014-017>023-UTZ022>025-027>029-111145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT SUN JUL 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER OVER THE REGION THROUGH TONIGHT. THE STORMS WILL BE MOST NUMEROUS DURING THE AFTERNOON AND EVENING HOURS. HEAVY RAIN...GUSTY WINDS TO 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS. MELTING SNOW OVER THE HIGHER MOUNTAINS WILL KEEP RIVERS RUNNING HIGH AND FAST THROUGH THIS WEEK. A FEW FLOOD ADVISORIES AND WARNINGS REMAIN IN EFFECT FOR SELECT RIVERS ACROSS NORTHEAST UTAH...ESPECIALLY THE GREEN RIVER AND ITS NORTHEAST UTAH TRIBUTARIES. PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT WEATHER.GOV/GJT FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... MONSOON MOISTURE WILL CONTINUE TO BRING SHOWERS AND THUNDERSTORMS TO MUCH OF EASTERN UTAH AND WESTERN COLORADO THROUGH TUESDAY. DRIER AIR WILL ARRIVE BY WEDNESDAY WITH ONLY ISOLATED MOUNTAIN THUNDERSTORMS EXPECTED THROUGH THE REMAINDER OF THE WEEK. GUSTY WINDS...HEAVY RAINFALL AND SMALL HAIL WILL ACCOMPANY THE STRONGER STORMS. THE AFTERNOON AND EVENING HOURS WILL BE THE MOST ACTIVE PERIODS FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING OVER ALL OF EASTERN UTAH AND WESTERN COLORADO.
In the hours before
Special weather statement, Jul 10, 3:21 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
321 PM MDT SUN JUL 10 2011
COZ011-017-102200-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-UNCOMPAHGRE
PLATEAU/DALLAS DIVIDE CO-
321 PM MDT SUN JUL 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OURAY AND EASTERN
MONTROSE COUNTIES UNTIL 400 PM MDT...
AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF RIDGWAY...OR 17 MILES SOUTH
OF MONTROSE...MOVING NORTH AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MONTROSE AS WELL A HIGHWAYS 50 AND 550...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3858 10811 3859 10780 3856 10778 3818 10781
3816 10802
CCThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 12:06 AM MDT | Areal Flood Advisory | GJT | Delta, Montrose | 3 hr |
| Jul 10, 3:21 PM MDT | Special Weather Statement | GJT | Ouray | 39 min |
| Jul 10, 4:06 PM MDT | Flash Flood Warning | GJT | Montrose, San Miguel | 2 hr |
| Jul 10, 4:21 PM MDT | Special Weather Statement | GJT | 54 min |
Nearby
Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.